Alert archive / Connecticut / Special Weather Statements in 2012

Special Weather Statement, NWS New York, NY

September 30, 2012

NWS New York, NY issued this special weather statement at Sep 30, 2012, 3:21 PM EDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 30, 2012, 3:21 PM EDT (19:21 UTC)
Expired
Sep 30, 2012, 4:00 PM EDT
In force
39 min
Issued by
NWS New York, NY

The radar

The Brookhaven radar (KOKX), 77 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 7.4 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2012-09-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 65 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2012-09-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
65 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

013 
WWUS81 KOKX 301921
SPSOKX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
321 PM EDT SUN SEP 30 2012

CTZ006-007-302000-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-
321 PM EDT SUN SEP 30 2012

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX AND NORTHERN NEW HAVEN
COUNTIES...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MERIDEN...AND MOVING EAST AT 15 MPH.

THIS STORM WILL BE...
  NEAR DURHAM BY 330 PM.
  NEAR MIDDLETOWN BY 340 PM.
  NEAR PORTLAND BY 345 PM.
  NEAR PORTLAND BY 350 PM.
  NEAR EAST HAMPTON BY 400 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4153 7244 4153 7235 4148 7232 4142 7265
      4144 7265 4140 7282 4155 7290 4156 7287
      4155 7286 4158 7283 4156 7282 4158 7280
      4158 7276 4162 7272 4164 7264 4165 7251

$$

JMC

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Sep 30, 1:33 PM EDT, 1 hour 48 minutes earlier.

Area forecast discussion, Sep 30, 1:33 PM EDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
133 PM EDT SUN SEP 30 2012

.SYNOPSIS...
A BROAD UPPER LEVEL STORM SYSTEM IMPACTS THE NORTHEAST INTO
MONDAY. WEAK HIGH PRESSURE BUILDS IN MONDAY AHEAD OF AN
APPROACHING LOW PRESSURE SYSTEM...WHICH WILL PASS THROUGH MID
WEEK. HIGH PRESSURE BRIEFLY BUILDS IN THE END OF THE WEEK BEFORE
THE NEXT FRONT APPROACHES FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LATEST WATER VAPOR AND RUC ANALYSIS SHOW CUTOFF LOW ALOFT CENTERED
NEAR THE CENTRAL NY/PA BORDER...WITH A 38 UNIT 500 HPA VORTICITY
MAXIMUM ALONG THE S SHORE OF LONG ISLAND LIFTING NE. AHEAD OF THIS
VORTICITY MAXIMUM - STRONG POSITIVE VORTICITY ADVECTION - THERE
ARE ISOLD- SCT SHRA...AND BEHIND IT - NEGATIVE VORTICITY ADVECTION
- DRY CONDITIONS WITH MAINLY FEW-SCT CLOUD COVERAGE.

THE NEXT VORTICITY MAXIMUM APPROACHES WESTERN ZONES BY LATE
AFTERNOON...SO INTRODUCE ISOLD-SCT SHRA THERE.

A BLEND OF NAM/SREF/HRRR POPS REFLECTS PRECIPITATION TREND FAIRLY
WELL...THOUGH MIGHT BE UNDER DOING AREA TO BE MAINLY DRY THIS
 AFTERNOON. CMC-REG SKY PRODUCT HAS HANDLED SKY COVER THIS MORNING
WELL...SO HAVE USED IT TO UPDATE SKY GRIDS.

NO LIGHTNING HAS BEEN OBSERVED OVER THE NE UNITED STATES OVER THE
PAST SEVERAL HOURS...AND GIVEN THIS TREND...HAVE REMOVED THE
MENTION OF THUNDER FROM THE FORECAST FOR THIS AFTERNOON.

12Z KOKX AND KALY SOUNDINGS SUGGEST HIGHS RANGING FROM THE LOWER
60S ACROSS THE NORTHERN INTERIOR TO THE MID-UPPER 60S NEAR THE
COAST. THIS IS CONSISTENT WITH A BLEND OF 12Z MET/MAV/NAM 2-METER
TEMPERATURES. HOURLY AND HIGH TEMPERATURE GRIDS ADJUSTED
ACCORDINGLY.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM MONDAY/...
DRYING CONDITIONS THIS PERIOD AS THE UPPER LEVEL LOW FINALLY
PUSHES OFF TO THE NORTHEAST...ALLOWING FOR RIDGING TO BUILD IN ON
MONDAY. THE SURFACE LOW MOVES OFF TO THE NORTH AS WELL...DRAGGING
A TROUGH THROUGH THE CWA...RESULTING IN A MORE WESTERLY FLOW TO
THE WEST...AND A SOUTHWESTERLY FLOW OVER THE EAST. A TIGHTENING
PRESSURE GRADIENT BETWEEN THE DEPARTING LOW AND APPROACHING HIGH
FROM THE SOUTH WILL INCREASE WINDS LATE SUNDAY NIGHT INTO
MONDAY...WITH GUSTS BETWEEN 15 AND 20 MPH POSSIBLE. SOUNDINGS
INDICATE DRYING AT ALL LEVELS AS THE LOW MOVES AWAY AND COOLER AIR
IS USHERED IN ON THE BACKSIDE OF THE LOW...CREATING PLENTY OF SUBSIDENCE
FOR MONDAY. OTHER THAN A FEW LINGERING SHOWERS THIS
EVENING...SHOULD HAVE A DRY FORECAST UNTIL MONDAY NIGHT WHEN THE
FLOW RETURNS TO THE SOUTH AND THE MOISTURE FIELD BEGINS
INCREASING.

GFS THE WARMEST WITH TEMPS WITH IT PUSHING THE LOW OUT THE
QUICKEST. SIDED WITH THE SLIGHTLY SLOWER NAM GUIDANCE FOR
TEMPS...WHICH KEEPS TEMPS NEAR NORMAL. IF SKIES CLEAR QUICKER THAN
FORECASTED...COULD SEE TEMPS DROP ANOTHER COUPLE OF DEGREES...ESP
INLAND.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
OVERALL...UNSETTLED WEATHER STILL FORECASTED FOR MID WEEK...WITH
A BREAK IN THE PRECIPITATION POSSIBLE THURS/FRI. WHILE MODEL
DISCREPANCIES ARE STILL IN PLACE...THERE IS SOME BETTER ALIGNMENT
WITH THE 00Z RUNS...ALLOWING FOR SLIGHTLY HIGHER CONFIDENCE ON THE
FORECAST.

WEAK HIGH PRESSURE AT THE SURFACE BEGINS TO RETREAT TUESDAY AS A
WARM FRONT ASSOCIATED WITH A SURFACE LOW OVER THE OHIO RIVER
VALLEY APPROACHES AND MOVES THROUGH THE NORTHEAST. DESPITE
DIFFERENCES IN THE EXACT TIMING...GENERAL MODEL CONSENSUS IS A TAD
SLOWER WITH THE PROGRESSION OF THE LOW AND ITS ASSOCIATED
FRONTS. 00Z NAM REMAINS THE MAIN OUTLIER WITH TIMING...REALLY
SLOWING EVERYTHING DOWN TILL WED. HOWEVER...DECIDED TO SIDE WITH
THE MORE CONSISTENT AND PROGRESSIVE PATHS...BRINGING THE
PRECIPITATION IN BY TUES NIGHT. KEPT CHANCE POPS IN FOR TUES
MORNING WITH INCREASING WAA/MOISTURE FIELD...THEN INCREASED POPS
THROUGHOUT THE DAY INTO TUES NIGHT ALONG THE ISENTROPIC LIFT. ALSO
TIMED PRECIPITATION OUT TO CORRESPOND WITH PASSING SHORTWAVES
ALONG THE NORTHERN FRINGE OF THE UPPER LEVEL RIDGE.

CHANCE OF PRECIPITATION REMAINS MENTIONED THROUGH WED ALONG THE
PASSAGE OF THE COLD FRONT/SURFACE LOW. HOWEVER...WITH RIDGING IN
PLACE ALOFT...EXPECT THINGS TO DRY OUT RATHER QUICKLY ONCE THE
FRONT PASSES. SURFACE HIGH PRESSURE BUILDS IN FROM THE SOUTH THURS
INTO FRI...WHICH SHOULD KEEP THE DRY WEATHER IN PLACE. ANOTHER
STORM SYSTEM IS EXPECTED TO IMPACT THE AREA THIS WEEKEND...BUT
TIMING IS STILL UNCERTAIN AT THIS TIME. THUS...CONTINUED PREVIOUS
FORECAST FOR THE END OF THE WEEK DUE TO THESE UNCERTAINTIES.

WAA AHEAD OF THE COLD FRONT MID WEEK WILL PUSH TEMPS BACK TO ABOVE
NORMAL TUES THROUGH THURS...WITH CLOUDY CONDITIONS AND RAIN
MODERATING TEMPS. SLIGHT COOLING SETTLES IN FRI...BUT THE NEXT
BURST OF COOLER AIR LOOKS TO BE AFTER THE FRONT THIS WEEKEND.
GENERALLY WENT WITH A BLEND OF HPC/MOS GUIDANCE FOR TEMPS AND DEW
POINTS.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
LOW PRES OVER THE GULF OF ME WILL CONTINUE TO TRACK N TNGT.

MAINLY VFR THRU THE TAF PERIOD. MVFR AT KGON WILL IMPROVE THRU THE
REMAINDER OF THE AFTN. ELSEWHERE...ISOLD-SCT SHRA WILL DEVELOP
ACROSS NJ AND UPSTATE NY. VCSH HAS BEEN INCLUDED FOR KTEB AND
KEWR. POTENTIAL FOR THESE SHRA TO GET INTO KLGA AND KJFK.

THERE COULD BE AN ISOLD TSTM EMBEDDED IN THE DEVELOPING
SHRA...WITH SMALL HAIL POSSIBLE.

SHRA DISSIPATE THIS EVE...WITH DRY CONDITIONS THEREAFTER THRU THE
TAF PERIOD.

VRB WIND FLOW WILL BACK TO THE W. SOME GUSTS AROUND 18KT POSSIBLE.
FLOW DECREASES TNGT...THEN WINDS INCREASE AGAIN MON MRNG.
W DIRECTION IS EXPECTED TO REMAIN NEARLY THE SAME THRU THE TAF
PERIOD AFT THE SHIFT OCCURS.

OUTLOOK FOR 18Z MONDAY-FRIDAY...
.MONDAY AFTN-MONDAY NIGHT...VFR. GUSTS ARE POSSIBLE DURING THE
DAY.
.TUESDAY-WEDNESDAY...MVFR OR LOWER LIKELY. PERIODS OF -RA
POSSIBLE.
.THURSDAY...MRNG MVFR OR LOWER POSSIBLE. IMPROVEMENT TO VFR BY
AFTN.
.FRIDAY...VFR.

&&

.MARINE...
MINOR CHANGES MADE IN THE GRIDS TO REFLECT THE LATEST TRENDS IN
OBSERVATIONS AND GUIDANCE. FORECAST APPEARS ON TRACK.

SUB-SCA CONDITIONS TODAY WITH A NORTHERLY TO WESTERLY FLOW BETWEEN
5 AND 10 KTS. AS THE LOW DEPARTS TOMORROW AND THE HIGH BUILDS
IN...TIGHTENING PRESSURE GRADIENT WILL INCREASE BOTH WINDS AND
SEAS...WITH POSSIBLE GUSTS UP TO 25 KTS. THE PERSISTENT FLOW COULD
INCREASE SEAS TO 5 FT ON THE OCEAN WATERS.

WINDS AND SEAS DIMINISH BY TUESDAY AND SHOULD REMAIN SUB SCA FOR
THE REMAINDER OF THE FORECAST. OCCASIONAL HIGHER GUSTS POSSIBLE
WITH THE PASSAGE OF THE FRONT ON WED.

&&

.HYDROLOGY...
SIGNIFICANT PRECIPITATION IS NOT EXPECTED THROUGH SUNDAY NIGHT.

A PROLONGED PERIOD OF STRATIFORM RAIN IS POSSIBLE FROM LATE
MONDAY NIGHT INTO WEDNESDAY. SINCE THIS WILL BE A LONG DURATION
EVENT AND HEAVY RAIN IS NOT EXPECTED AT THIS TIME...FLOODING DOES
NOT APPEAR TO BE A CONCERN.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...SEARS
NEAR TERM...MALOIT
SHORT TERM...SEARS
LONG TERM...SEARS
AVIATION...JMC
MARINE...MALOIT/SEARS
HYDROLOGY...SEARS
Hazardous weather outlook, Sep 30, 4:18 AM EDT, 11 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
418 AM EDT SUN SEP 30 2012

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-010830-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
418 AM EDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-010830-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
418 AM EDT SUN SEP 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Sep 30, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
321 PM EDT SUN SEP 30 2012

CTZ006-007-302000-
NORTHERN MIDDLESEX-NORTHERN NEW HAVEN-
321 PM EDT SUN SEP 30 2012

...STRONG THUNDERSTORM WILL IMPACT MIDDLESEX AND NORTHERN NEW HAVEN
COUNTIES...

AT 317 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MERIDEN...AND MOVING EAST AT 15 MPH.

THIS STORM WILL BE...
  NEAR DURHAM BY 330 PM.
  NEAR MIDDLETOWN BY 340 PM.
  NEAR PORTLAND BY 345 PM.
  NEAR PORTLAND BY 350 PM.
  NEAR EAST HAMPTON BY 400 PM.

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4153 7244 4153 7235 4148 7232 4142 7265
      4144 7265 4140 7282 4155 7290 4156 7287
      4155 7286 4158 7283 4156 7282 4158 7280
      4158 7276 4162 7272 4164 7264 4165 7251

JMC

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 3:34 PM EDTSmall Craft AdvisoryOKX26 hr

Nearby

Special Weather Statements in Connecticut, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.